During a long-distance trip, the patient, a 31-year-old woman, developed free-floating anxiety, breathlessness, agitation, epigastric discomfort, thirst followed by polydipsia and polyuria, severe sleep disturbances, intermitting dizziness, and difficulty concentrating, 2 h after taking metoclopramide 10 mg because of nausea due to a gastrointestinal infection. These symptoms continued for 6 days and were more pronounced at night-time. Symptoms were aggravated by taking metoclopramide 10 mg, 4 and 5 days after onset. When returning to her home country, thirst, polydipsia and polyuria spontaneously stopped. A water deprivation test was normal. Sleep disturbances ceased under treatment with mirtazapine 15 mg/day. However, anxiety, agitation, epigastric discomfort, intermitting breathlessness and dizziness as well as difficulty concentrating persisted. In addition, the patient worried about the future and not getting healthy again. Therefore, the patient was admitted to the Psychiatric Clinic of the Max Planck Institute of Psychiatry, Munich, Germany, 3.5 weeks later (about 5 weeks after onset of the complaints). On admission, other clinically relevant psychiatric symptoms (e.g. depressive symptoms) were not present. Physical (including neurological) examination, laboratory parameters (except bilirubin (1.7 mg/dL) and thyroid-stimulating hormone (4.69 μU/mL), electroencephalogram, and magnetic resonance imaging of the brain were without pathologic findings. Within 3 weeks, anxiety and accompanying physical symptoms largely remitted after increasing mirtazapine to 60 mg/day. However, subsequently, depressive symptoms (depressed mood, lack of energy, hopelessness) emerged. Mirtazapine 90 mg/day and transientadministration of lorazepam 2 mg/day were associated with a remission of the depressive symptoms within 3 weeks.
A total of 17 years before that, at age 14 years, the patient abruptly developed agitation, palpitations, breathlessness, fear of going crazy, sweating, dry mouth, and dizziness 2 h after taking a single dose of metoclopramide because of nausea due to a gastrointestinal infection. Some 60 min later, dystonic movements (retrocollis, oculogyric crisis) additionally occurred. Another 30 min later, symptoms ceased after administration of biperiden. The next day, an electroencephalogram was normal.
Apart from the two episodes described, the patients' remaining psychiatric history was negative for any affective, anxiety, psychotic, or substance abuse disorder. Her past medical history was unremarkable. Family psychiatric history was negative.